Can Turmeric Cause Constipation? Reviewing The Science

Originally published March 26, 2025. Last updated October 4, 2026.

Person experiencing abdominal discomfort

Yes, turmeric taken by mouth can cause constipation in some people. The National Center for Complementary and Integrative Health (NCCIH) lists constipation among possible adverse effects, alongside nausea, vomiting, reflux, stomach upset, and diarrhea. This does not mean everyone who uses turmeric will develop digestive symptoms, but it does mean constipation should not be dismissed as an unrelated problem. [1]

Turmeric, curcumin, and digestive symptoms

Turmeric is a plant used as a spice; curcumin is one of its naturally occurring compounds. A serving of turmeric in food is different from a concentrated supplement. Supplement formulations also differ, including whether they contain ingredients intended to increase absorption. Results from one preparation cannot automatically be applied to another. [1]

Constipation can involve hard or lumpy stools, painful or difficult bowel movements, fewer than three bowel movements a week, or a feeling of incomplete emptying. It often has more than one cause. Changes in diet or routine, insufficient fluids or fiber, certain medicines, and other health conditions can contribute. [2]

Does turmeric treat constipation or IBS?

Turmeric should not be presented as an established treatment for constipation or irritable bowel syndrome (IBS). Preliminary findings do not establish that a particular commercial supplement prevents digestive problems. NCCIH concludes that evidence is insufficient to determine definitively whether turmeric or curcumin benefits most health conditions. [1]

IBS can cause abdominal pain with constipation, diarrhea, or both. It is a disorder of gut-brain interaction and is distinct from inflammatory bowel diseases such as Crohn's disease. A result involving one digestive condition cannot establish a treatment for another. [3]

What if symptoms begin after a supplement?

If constipation starts or worsens after beginning a turmeric supplement, pause the supplement and speak with a health professional about whether it could be contributing. Bring the product label and a list of other medicines and supplements. Do not increase the dose in an attempt to treat constipation or stop prescribed medicine on your own.

Seek medical advice if symptoms persist. Get prompt medical care for constipation accompanied by blood in the stool, constant abdominal pain, inability to pass gas, vomiting, fever, or unexplained weight loss. [2]

Other safety considerations

Some enhanced-absorption turmeric or curcumin products have been associated with liver injury. Stop use and contact a health professional if you develop dark urine, yellowing of the skin or eyes, or other possible liver-related symptoms. Turmeric supplements may be unsafe during pregnancy; safety in amounts above food use during breastfeeding is uncertain. Ask a clinician or pharmacist about possible interactions if you take medicines. [1]

The practical answer: constipation is a possible side effect of oral turmeric, and turmeric is not a proven constipation remedy. The right next step depends on the symptoms, the supplement, and other possible causes.

This article provides general educational information and does not replace individual medical advice.

Sources

  1. NCCIH: Turmeric—Usefulness and Safety.
  2. NIDDK: Symptoms and Causes of Constipation.
  3. NIDDK: Definition and Facts for Irritable Bowel Syndrome.

Update note: Revised the answer on constipation, clarified the limits of evidence for IBS, and added current safety information and source links.